Alert archive / New York / Beach Hazards Statements in 2020

Beach Hazards Statement 23, NWS Buffalo, NY

September 30, 20205 counties in New York

NWS Buffalo, NY issued this beach hazards statement at Sep 30, 2020, 4:04 AM EDT for 5 counties in New York. It took effect at Sep 30, 2020, 8:00 AM EDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2020, 4:04 AM EDT (08:04 UTC)
In effect from
Sep 30, 2020, 8:00 AM EDT
Expired
Oct 1, 2020, 8:00 PM EDT
In force
36 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Oswego County, NY

The radar

The Buffalo radar (KBUF), 110 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WHUS41 KBUF 300804
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
404 AM EDT Wed Sep 30 2020

NYZ010-019-085-301815-
/O.NEW.KBUF.BH.S.0023.200930T1200Z-201001T1500Z/
Northern Erie-Chautauqua-Southern Erie-
404 AM EDT Wed Sep 30 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THURSDAY MORNING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...From 8 AM EDT this morning through Thursday morning.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ005>007-301815-
/O.NEW.KBUF.BH.S.0023.200930T1500Z-201002T0000Z/
Northern Cayuga-Oswego-Jefferson-
404 AM EDT Wed Sep 30 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THURSDAY EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson 
  counties.

* WHEN...From 11 AM EDT this morning through Thursday evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
JLA
2 follow-up statements
386 
WHUS41 KBUF 301056
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
656 AM EDT Wed Sep 30 2020

NYZ010-019-085-301900-
/O.CON.KBUF.BH.S.0023.200930T1200Z-201001T1500Z/
Northern Erie-Chautauqua-Southern Erie-
656 AM EDT Wed Sep 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Through Thursday morning.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ005>007-301900-
/O.CON.KBUF.BH.S.0023.200930T1500Z-201002T0000Z/
Northern Cayuga-Oswego-Jefferson-
656 AM EDT Wed Sep 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM EDT THIS
MORNING THROUGH THURSDAY EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson 
  counties.

* WHEN...From 11 AM EDT this morning through Thursday evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
JLA
030 
WHUS41 KBUF 301740
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
140 PM EDT Wed Sep 30 2020

NYZ010-019-085-010145-
/O.CON.KBUF.BH.S.0023.000000T0000Z-201001T1500Z/
Northern Erie-Chautauqua-Southern Erie-
140 PM EDT Wed Sep 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
MORNING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Through Thursday morning.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ005>007-010145-
/O.CON.KBUF.BH.S.0023.000000T0000Z-201002T0000Z/
Northern Cayuga-Oswego-Jefferson-
140 PM EDT Wed Sep 30 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Northern Cayuga, Oswego, and Jefferson 
  counties.

* WHEN...Through Thursday evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 2:10 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 30, 2:10 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
210 AM EDT Wed Sep 30 2020

.SYNOPSIS...
A cold front exiting the eastern Lake Ontario region will usher in
notably cooler fall like weather the rest of the week. These cooler
temperatures will also be accompanied by widespread rain through
overnight then periods of lake effect rain east and northeast
of the lakes Wednesday through Friday.

&&

.NEAR TERM /THROUGH TODAY/...
Widespread rain continues across the area overnight. The
backedge has entered Chautauqua County and will continue to move
further into Western NY through the early morning hours. Rain
has been welcome to most with a half inch to an inch being
reported across the area as of 6Z. Areas east of the Genesee
Valley will likely see another half inch by 12z Wednesday
morning.

Looking upstream, lake induced rain showers are across west-
central Lake Erie with thunder being observed. As the shield of
rain moves east, these showers will become organized into a
lake band across the western Southern Tier early this morning.
Southwest winds will increase and the band will move north into
the Buffalo Metro and Northtowns near sunrise and continue
through the morning hours. Localized rain amounts of 0.5 to 1.5
inches are possible northeast of Lake Erie Wednesday.

Behind the exiting rain shield, lake induced rain bands will
form east-northeast of Lake Ontario. Strong flow aloft will
move across the region Wednesday and breezy conditions are
expected with gusts near 40 mph with the strongest gusts will be
northeast of the lakes.

A cold front and shortwave trough will approach from the west later
in the day Wednesday. This will disrupt the lake bands
Wednesday afternoon before another round of rain showers move
into the region. Upstream moisture and large scale ascent will
provide support for widespread rain showers with lake
enhancement east of Lake Erie Wednesday evening.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
A cold front will cross the area Thursday, with rain showers
moving across western New York and into the North Country by
Thursday morning. Lake enhancement will occur northeast of Lake
Ontario early Thursday morning. Coverage of rain showers will
taper off Thursday as the large scale ascent moves east and
moisture diminishes. Breezy conditions are expected again
Thursday. While lake induced rain showers continue east of the
lakes Thursday, another round of widespread showers are
expected Thursday night. Model guidance is showing low pressure
developing near Lake Ontario as the front moves overhead.
Temperatures at 850mb will fall to near 0 C by Friday morning.
The increase in lake induced instability and upstream moisture,
coupled with equilibrium levels between 15-20 K will increase
the chances for lightning in any lake bands Thursday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Broad upper level troughing will reside over the eastern third of
the country Friday night through Saturday, before a potent shortwave
passes through the upper level pattern for the later half of the
weekend and first part of the work week. Meanwhile down in the lower
layers of the atmosphere, high pressure will push in across the
eastern Great Lakes and Northeast Friday night and Saturday which
will promote some drier conditions during this time. However, 0C
temperatures at 850mb will promote the continuance lake induced
instability and thus lake effect rain showers will be possible
during this time.

High pressure will continue to push east into the Northeast Sunday,
which will keep the majority of the day dry. The next system
associated with the aforementioned potent shortwave aloft will make
its way across the Central Plains and into the eastern Great Lakes
late Sunday and into Monday. That said, expect chances for rain
showers to increase from west to east during Sunday night through
Monday. Rain chances will diminish from west to east Tuesday as the
surface low pressure system departs the eastern portions of the
region.

Temperatures will remain below normal for most of the period before
returning to normal by Tuesday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A shield of rain covers western and north central NY overnight.
Overall, cigs have lowered to MVFR. The back edge of this
shield will move through western NY early this morning and by
late morning east of Lake Ontario. Lake induced rain showers
will move into western NY behind the widespread rain this
morning. Expect MVFR cigs with moderate rain is in lake effect
bands. A rumble of thunder is also possible at KBUF/KIAG from
12-18z. Very windy today with southwest wind gusts near 30 to
35kts.

Lake induced rain showers continue this evening with most of the
activity northeast of the Lakes.

Outlook...

Thursday and Friday...MVFR with a chance of showers.
Saturday...VFR/MVFR with a chance of showers.
Sunday...Mainly VFR. Chance of showers late.

&&

.MARINE...
Winds and waves will ramp up very late tonight into Wednesday
for most of the area with additional marine headlines likely
needed by Wednesday.

Additionally, a much colder air mass will increase instability
over the lakes increasing the risk for waterspouts beginning
late tonight and continuing for the rest of the week.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 6 AM this morning to 5 PM EDT
         Thursday for LEZ040-041.
         Small Craft Advisory from 10 AM this morning to 5 PM EDT
         this afternoon for LEZ020.
         Small Craft Advisory from noon today to 5 PM EDT
         Thursday for LOZ043-044.
         Small Craft Advisory from 10 AM this morning to 11 PM EDT
         this evening for LOZ042.
         Small Craft Advisory from 10 AM this morning to 5 PM EDT
         Thursday for LOZ045.

&&

SYNOPSIS...AR/JLA/TMA
NEAR TERM...HSK/TMA
SHORT TERM...HSK/TMA
LONG TERM...HSK
AVIATION...HSK
MARINE...JLA/TMA
Hazardous weather outlook, Sep 29, 10:52 AM EDT, 17 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1052 AM EDT Tue Sep 29 2020

NYZ010-019-301500-
Northern Erie-Chautauqua-
1052 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a high swim risk along the Lake Erie beaches Wednesday and
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ085-301500-
Southern Erie-
1052 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a high swim risk along the Lake Erie beaches Wednesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-301500-
Jefferson-
1052 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a high swim risk along the Lake Ontario beaches Wednesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>006-008-011>014-020-021-301500-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-Genesee-
Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
1052 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-301500-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1052 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a risk of waterspouts late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a risk of waterspouts late tonight through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-301500-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1052 AM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:23 AM EDTSpecial Marine WarningBUF37 min
Sep 30, 5:14 AM EDTSpecial Marine WarningBUF46 min
Sep 30, 8:47 AM EDTSpecial Weather StatementBUFGenesee43 min
Sep 30, 10:22 AM EDTSpecial Marine WarningBUF53 min
Sep 30, 10:35 AM EDTSpecial Weather StatementBUFErie40 min
Sep 30, 12:03 PM EDTSpecial Marine WarningBUF46 min
Sep 30, 12:19 PM EDTSpecial Weather StatementBUFErie41 min
Sep 30, 12:43 PM EDTSpecial Weather StatementBUFErie47 min
Sep 30, 1:27 PM EDTGale WarningBUF8 hr
Sep 30, 1:42 PM EDTSpecial Weather StatementBUFNiagara33 min
Sep 30, 5:05 PM EDTSpecial Marine WarningBUF55 min
Sep 30, 6:00 PM EDTSpecial Marine WarningBUF60 min
Sep 30, 6:28 PM EDTSpecial Weather StatementBUFOrleans32 min
Sep 30, 6:40 PM EDTSpecial Marine WarningBUF37 min
Sep 30, 6:51 PM EDTSpecial Marine WarningBUF84 min
Sep 30, 7:12 PM EDTSpecial Weather StatementBUFErie48 min
Sep 30, 7:39 PM EDTSpecial Weather StatementBUFErie36 min

Nearby

Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.